Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 208, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 16, 2008, 11:18 AM CDT for Chippewa County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 11:18 AM CDT (16:18 UTC)
- Expired
- Jul 16, 2008, 11:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 11:18 AM CDT | HAIL 1 | 4 Nw Cadott, WI | SOME TREE DAMAGE ALSO REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 161618 SVRMPX WIC017-161645- /O.NEW.KMPX.SV.W.0208.080716T1618Z-080716T1645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1118 AM CDT WED JUL 16 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 1145 AM CDT * AT 1113 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CORNELL...OR ABOUT 17 MILES NORTHEAST OF CHIPPEWA FALLS...AND MOVING EAST AT 28 MPH. * SOME LOCATIONS INCLUDE... BOYD... STANLEY... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN. LAT...LON 4494 9129 4529 9122 4529 9092 4491 9093 TIME...MOT...LOC 1618Z 271DEG 24KT 4508 9106 $$
1 follow-up statement
000 WWUS53 KMPX 161644 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1142 AM CDT WED JUL 16 2008 WIC017-161652- /O.EXP.KMPX.SV.W.0208.000000T0000Z-080716T1645Z/ CHIPPEWA WI- 1142 AM CDT WED JUL 16 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHIPPEWA COUNTY EXPIRES AT 1145 AM CDT... AT 11 AM CDT...HAIL UP TO SIZE OF NICKELS WAS REPORTED IN JIM FALLS WITH THE STORM. THE STRONGER STORMS HAVE MOVED EAST OF THE AREA. HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN. LAT...LON 4494 9129 4529 9122 4529 9092 4491 9093 TIME...MOT...LOC 1642Z 271DEG 24KT 4508 9083 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:55 AM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 5:55 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 AM CDT WED JUL 16 2008 .UPDATE...FOR 12Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 350 AM CDT WED JUL 16 2008/ A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR. CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE- VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE LOCATION OF MESOSCALE FEATURES. TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90 /WRN MN/. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN. THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY. HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/. && .AVIATION.../12Z TAF ISSUANCE/ SHOWERS AND THUNDERSTORMS HAVE BECOME MORE ORGANIZED THIS MORNING IN A BAND EXTENDING FROM SOUTH CENTRAL NORTH DAKOTA EAST/SOUTHEAST INTO CENTRAL MINNESOTA. EXPECT THIS ACTIVITY TO PERSIST THIS MORNING...MAINLY IMPACTING KAXN/KSTC/KMSP. EXPECT CONDITIONS TO DIP INTO THE MVFR CATEGORY TEMPORARILY WHEN THE THUNDERSTORMS AFFECT THE AIRPORTS. EXPECT THERE MAY BE A BRIEF LULL DURING THE LATE MORNING AND EARLY AFTERNOON...BUT ADDITIONAL DEVELOPMENT IS EXPECTED THIS AFTERNOON THROUGH TONIGHT. OTHERWISE...MAINLY SOUTH/SOUTHEAST WINDS ARE EXPECTED. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS
Hazardous weather outlook, Jul 16, 4:31 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 431 AM CDT WED JUL 16 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 431 AM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...AS UPPER LEVEL DISTURBANCES INTERACT WITH A NEARLY STATIONARY FRONTAL BOUNDARY SITUATED ACROSS THE OUTLOOK AREA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING...WITH AN INCREASING THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY DOWNPOURS. THE THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL AND ATTENDANT ISOLATED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA ON THURSDAY AND FRIDAY...AS THE AFOREMENTIONED FRONT REMAINS ACROSS THE AREA. SOME OF THE THURSDAY STORMS MAY BE SEVERE...AND ALSO PRODUCE HEAVY RAINFALL. THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH ADDITIONAL THUNDERSTORMS EXPECTED ON SATURDAY...SUNDAY...AND MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY ACROSS MUCH OF THE OUTLOOK AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON THURSDAY...MAINLY ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
In the hours before
Special weather statement, Jul 16, 7:47 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 747 AM CDT WED JUL 16 2008 MNZ049-058-059-161345- MEEKER-STEARNS-WRIGHT- 747 AM CDT WED JUL 16 2008 ...SIGNIFICANT WEATHER ALERT FOR MEEKER...STEARNS AND WRIGHT COUNTIES UNTIL 845 AM CDT... AT 745 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF KIMBALL. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WATKINS. KIMBALL. KINGSTON. SOUTH HAVEN. ANNANDALE. COKATO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 16, 9:36 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 1 S ROCKVILLE 45.46N 94.34W
07/16/2008 M0.75 INCH STEARNS MN NWS EMPLOYEE
&&
MKMLocal storm report, Jul 16, 9:37 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 1 S ROCKVILLE 45.46N 94.34W
07/16/2008 M0.75 INCH STEARNS MN NWS EMPLOYEE
DIME HAIL REPORTED.
&&
MKMLocal storm report, Jul 16, 9:42 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM HAIL BRANDON 45.97N 95.60W
07/16/2008 M1.00 INCH DOUGLAS MN TRAINED SPOTTER
TURNED GROUND WHITE.
&&
MKMLocal storm report, Jul 16, 9:50 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM HAIL 3 NNE FAIRHAVEN 45.37N 94.19W
07/16/2008 M1.00 INCH STEARNS MN TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL.
&&
MKMLocal storm report, Jul 16, 11:16 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL JIM FALLS 45.05N 91.27W
07/16/2008 E0.88 INCH CHIPPEWA WI LAW ENFORCEMENT
TIME ESTIMATED.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:38 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 67 min |
| Jul 16, 9:54 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 66 min |
| Jul 16, 10:32 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn | 58 min |
| Jul 16, 10:47 AM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 58 min |
| Jul 16, 11:01 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 59 min |
| Jul 16, 11:29 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 61 min |
| Jul 16, 11:38 AM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 23 min |
| Jul 16, 12:53 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.